Stopping HRT

If you are thinking of stopping HRT, you must discuss this with your healthcare professional before doing so. He/she will advise you of the best way to reduce your dosage to minimize the chance of estrogen deficiency symptoms returning. The type of synthetic hormones and the length of time that you have been taking them are both important factors to consider when you stop HRT.

When stopping HRT, it is generally recommended that a high estrogen dose preparation i.e. 2mg tablet oestradiol or 75 or 100mcg patch should be reduced for 2-3 months before stopping to minimise the chance of estrogen deficiency symptoms returning. If you are already only on a medium or low dose preparation i.e. 1mg tablet oestradiol or 25 or 50mcg patch this reduction is unnecessary.

If systematic symptoms such as hot flashes, night sweats, mood changes and joint aches do not reoccur, you may consider vaginal estrogen for vaginal and bladder problems should they exist. Vaginal estrogen, either via pessary, gel/cream, tablet or ring can be continued on a low dose, long-term basis without any known harmful effects.

Ideally, you should stay off HRT for 2-3 months before deciding whether or not to start taking it again.

The more you support your body with a nutritious diet, manageable exercise regime and keeping your stress levels to a minimum, the easier your body will take care of this change.

 

Sources:

Hormone replacement therapy HRT. Retrieved from http://www.nhs.uk/conditions/Hormone-replacement-therapy/Pages/Introduction.aspx
Pick, Marcelle., OB/GYN NP. What to expect when you stop HRT. Retrieved from https://www.womentowomen.com/bioidenticals-and-hrt/what-to-expect-when-you-stop-hrt/

Page Last Updated on May 11, 2017